Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Binghamton, NY

May 10, 2018Lackawanna County, Luzerne County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2018, 5:45 PM EDT for Lackawanna County, Luzerne County, Wayne County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2018, 5:45 PM EDT (21:45 UTC)
Expired
May 10, 2018, 6:45 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lackawanna County, PA, Luzerne County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:41 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 10, 3:41 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
341 PM EDT Thu May 10 2018

.SYNOPSIS...
A cold front will push thunderstorms through the region this
afternoon, before high pressure slides across NY with fair
weather for Friday. A slow moving storm will spread rain and a
few rumbles of thunder into PA and NY early Saturday morning.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
125 PM update...

Thunderstorms are moving from west to east across the forecast
area this afternoon. As expected, the high MLCape values did not
materialize over much of our region. However, a small area of
700 to 1200 j/kg MLCape is forecast over our southeastern
counties (mainly from Luzerne to Southern Wayne and Pike), and
therefor we have included hail and gusty winds in the forecast
for this region.

After the thunderstorms pass by, temperatures and dew points
will fall, and winds will shift to the west. Temperatures will
fall into the lower-40s Friday morning.

High pressure will yield fair weather on Friday, before a slow
moving storm spreads rain into NY and PA Friday night.

1022 AM update...

A diffuse warm front is passing through the region with showers
this morning, while a cold front is progged to push into NY and
PA later this afternoon.

With modest shear in place (0-3 km bulk shear around 30 kts),
severe thunderstorm potential would increase with sufficient
instability. SPC is forecasting MLCape values between 1000-1500
j/kg from the Southern Tier of NY down through Northern PA by
midafternoon. Based on the limited clearing currently observed to
the west and additional light showers popping up over our
western counties, this much MLCape seems a bit aggressive.

We think 400-800 j/kg is a more reasonable range, and the
current atmopsheric profile would likely yield afternoon
thundertorms with isolated to scattered wind damage reports.

Instability will be key for the remainder of the day, so we will
keep a close eye on potential clearing to the west.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
On Saturday, fast zonal flow aloft with embedded mid level short
waves combined with a frontal boundary draped across the
southern forecast area will keep likely pops across the southern
tier, southern Catskills and northeast Pennsylvania. Low level
instability also looks sufficient for a chance of thunderstorms
with instability better in the far southern forecast area. As
the day progresses surface high pressure builds south leading to
a dry afternoon in the northern areas. Highs will range from the
lower 70s in the Wyoming Valley to lower 50s in northern Oneida
County.

Saturday night the boundary continues sinking southward as high
pressure over eastern Canada builds into northern New York
State. Likely pops will be confined to the far southeast
forecast area with dry conditions from the northern Finger
Lakes region to the western Mohawk Valley.

On Sunday the next surface wave moves into the Ohio Valley
keeping a chance for showers across much of the area with
the highest pops, low likely, in the far southeast areas. Highs
will range in the lower to middle 60s with the lake plain near
70.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Sunday night and Monday, high pressure will continue sinking
south into the local area pushing the boundary farther south.
Will continue with chance pops Sunday night over much of the
area with highest pops south. By Monday will only include a
slight chance from the southern tier south. Highs on Monday will
be in the lower to middle 70s.

Monday night and Tuesday looks primarily dry as high pressure
remains over the region with the stalled surface boundary in
the mid Atlantic region. Highs on Tuesday will range in the
middle to upper 70s.

Wednesday and Thursday the next front will move through the area
bringing a chance for showers and isolated thunderstorms. Highs
will continue in the 70s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A line of thunderstorms will move across the terminals from west
to east between 18z and 22z. These thunderstorms will produce
brief gusty winds, hail, and heavy downpours, likely resulting
in MVFR conditions.

Except for the thunderstorms, VFR conditions are forecast
through Friday afternoon. Winds will shift to the west at 7 to
12 knots.

Outlook...

Friday...VFR.

Friday night through Sunday...Scattered showers and associated
restrictions; thunder also possible Saturday.

Monday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...RRM
LONG TERM...RRM
AVIATION...DJP
Hazardous weather outlook, May 10, 2:17 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
217 PM EDT Thu May 10 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-111830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-
217 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A marginal risk for severe thunderstorms exists this afternoon. A
few storms could become strong enough to produce damaging winds. The
best chance of any severe weather would be along and east of the
I-81 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ048-072-111830-
Pike-Southern Wayne-
217 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A slight risk for severe thunderstorms exists this afternoon. A few
storms could become strong enough to produce damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 10, 3:52 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
352 PM EDT THU MAY 10 2018

PAZ038-043-047-102045-
Wyoming PA-Bradford PA-Luzerne PA-
352 PM EDT THU MAY 10 2018

...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL LUZERNE...
SOUTHEASTERN BRADFORD AND WYOMING COUNTIES UNTIL 445 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Le Roy, or 12 miles southwest of Towanda, moving east at 35 mph.

Winds in excess of 40 mph and small hail will be possible with this
storm.

Locations impacted include...
Falls, Kingston, Vernon, Swoyersville, Larksville, Luzerne, Dallas,
Harveys Lake, West Wyoming and West Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4141 7627 4154 7622 4158 7673 4174 7666
      4153 7580 4150 7578 4143 7584 4139 7583
      4127 7589
TIME...MOT...LOC 1951Z 291DEG 32KT 4164 7661

MWG
Special weather statement, May 10, 3:57 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
357 PM EDT THU MAY 10 2018

NYZ045-046-056-057-102100-
Otsego NY-Chenango NY-Broome NY-Delaware NY-
357 PM EDT THU MAY 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...OTSEGO...EAST CENTRAL
BROOME...DELAWARE AND SOUTHEASTERN CHENANGO COUNTIES UNTIL 500 PM
EDT...

At 356 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Richfield Springs to near Greene. Movement was
east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Oneonta, Sidney, Walton, Delhi, Davenport, Guilford, Roxbury,
Worcester, Middlefield and Hartwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4221 7453 4217 7446 4215 7453 4212 7456
      4201 7479 4224 7577 4288 7503 4283 7491
      4283 7489 4289 7488 4283 7465 4276 7467
      4263 7463 4252 7471 4242 7461 4235 7443
TIME...MOT...LOC 1956Z 281DEG 42KT 4285 7502 4226 7572

MWG
Special weather statement, May 10, 4:12 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
412 PM EDT THU MAY 10 2018

NYZ056-057-062-PAZ039-040-102115-
Broome NY-Sullivan NY-Delaware NY-Susquehanna PA-Northern Wayne PA-
412 PM EDT THU MAY 10 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BROOME...
SOUTHWESTERN DELAWARE...NORTHWESTERN SULLIVAN...NORTHEASTERN
SUSQUEHANNA AND NORTHERN WAYNE COUNTIES UNTIL 515 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanitaria Springs, or near Binghamton, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rockland, Kirkwood, Conklin, Sanford, Deposit, Hancock, Windsor,
Lanesboro, Hiawatha and Starlight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4183 7511 4205 7588 4225 7578 4222 7564
      4220 7564 4220 7554 4202 7477 4201 7477
TIME...MOT...LOC 2011Z 279DEG 29KT 4211 7580

MWG
Special weather statement, May 10, 4:43 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
443 PM EDT THU MAY 10 2018

PAZ043-044-047-102145-
Wyoming PA-Luzerne PA-Lackawanna PA-
443 PM EDT THU MAY 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL LACKAWANNA...
NORTHERN LUZERNE AND WYOMING COUNTIES UNTIL 545 PM EDT...

At 443 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lovelton to near Barbours. Movement was
east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Scranton, Wilkes-Barre, Falls, Muhlenberg, Dunmore, Kingston,
Berwick, Nanticoke, Plains and Old Forge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4105 7623 4114 7623 4114 7628 4120 7632
      4125 7632 4132 7631 4158 7621 4149 7546
      4103 7618
TIME...MOT...LOC 2043Z 269DEG 30KT 4153 7625 4135 7678

MWG
Special weather statement, May 10, 5:06 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
506 PM EDT THU MAY 10 2018

NYZ056-057-062-PAZ039-040-044-072-102200-
Broome NY-Sullivan NY-Delaware NY-Southern Wayne PA-Susquehanna PA-
Northern Wayne PA-Lackawanna PA-
506 PM EDT THU MAY 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
BROOME...DELAWARE...SULLIVAN...EASTERN SUSQUEHANNA...NORTHEASTERN
LACKAWANNA AND WAYNE COUNTIES UNTIL 600 PM EDT...

At 505 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Andes to Susquehanna Depot. Movement was
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rockland, Fallsburg, Carbondale, Archbald, Monticello, Honesdale,
Liberty, Bethel, Damascus and Jackson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4221 7453 4217 7446 4215 7453 4212 7456
      4202 7478 4188 7446 4175 7457 4170 7450
      4157 7504 4160 7507 4155 7511 4146 7549
      4193 7578 4241 7457 4236 7445 4233 7444
TIME...MOT...LOC 2105Z 306DEG 23KT 4219 7482 4193 7563

MWG
Special weather statement, May 10, 5:39 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
539 PM EDT THU MAY 10 2018

PAZ043-044-047-048-072-102245-
Southern Wayne PA-Wyoming PA-Luzerne PA-Lackawanna PA-Pike PA-
539 PM EDT THU MAY 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...LACKAWANNA...
SOUTHWESTERN WAYNE...LUZERNE...WEST CENTRAL PIKE AND SOUTHEASTERN
WYOMING COUNTIES UNTIL 645 PM EDT...

At 539 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mount Cobb to near Exchange. Movement was east
at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Scranton, Wilkes-Barre, Hazleton, Muhlenberg, Dunmore, Kingston,
Berwick, Nanticoke, Plains and Old Forge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4095 7621 4105 7623 4114 7623 4114 7628
      4120 7632 4133 7630 4155 7545 4125 7524
      4122 7554 4112 7563 4113 7568 4109 7577
      4105 7577 4101 7574 4090 7603
TIME...MOT...LOC 2139Z 289DEG 32KT 4141 7549 4109 7665

MWG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:31 PM EDTSpecial Weather StatementBGMSeneca44 min
May 10, 2:14 PM EDTSpecial Weather StatementBGMMadison31 min
May 10, 2:38 PM EDTSpecial Weather StatementBGMTioga, Tompkins37 min
May 10, 2:44 PM EDTSpecial Weather StatementBGMMadison46 min
May 10, 3:16 PM EDTSpecial Weather StatementBGMBroome, Tioga44 min
May 10, 3:57 PM EDTSpecial Weather StatementBGMDelaware, Otsego63 min
May 10, 4:12 PM EDTSpecial Weather StatementBGMDelaware63 min
May 10, 5:06 PM EDTSpecial Weather StatementBGMDelaware, Sullivan54 min
May 10, 6:16 PM EDTSpecial Weather StatementBGMSullivan44 min
May 10, 3:07 PM EDTSpecial Weather StatementBGMBradford38 min
May 10, 3:52 PM EDTSpecial Weather StatementBGMWyoming53 min
May 10, 4:43 PM EDTSpecial Weather StatementBGMLackawanna, Luzerne, Wyoming62 min
May 10, 5:39 PM EDTSpecial Weather StatementBGMLackawanna, Luzerne66 min
May 10, 6:01 PM EDTSpecial Weather StatementBGMPike59 min
May 10, 6:22 PM EDTSevere Thunderstorm WarningBGMPike53 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.